Alert archive / Kansas / Wind Advisories in 2019

Wind Advisory 14, NWS Topeka, KS

December 9, 20195 counties in Kansas

NWS Topeka, KS issued this wind advisory at Dec 9, 2019, 2:52 AM CST for 5 counties in Kansas. It took effect at Dec 9, 2019, 5:00 AM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2019, 2:52 AM CST (08:52 UTC)
In effect from
Dec 9, 2019, 5:00 AM CST
Expired
Dec 9, 2019, 10:00 AM CST
In force
5 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 119 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

536 
WWUS73 KTOP 090852
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
252 AM CST Mon Dec 9 2019

KSZ008-009-020-021-034-091600-
/O.NEW.KTOP.WI.Y.0014.191209T1100Z-191209T1600Z/
Republic-Washington-Cloud-Clay-Ottawa-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Minneapolis, 
and Bennington
252 AM CST Mon Dec 9 2019

...WIND ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Republic, Washington, Cloud, Clay and Ottawa Counties.

* WHEN...Northwesterly winds rapidly increase between 5 and 6 am,
  with the strongest winds occurring before mid morning. Gusty 
  winds gradually subside through the mid afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ024-026-037>040-054>056-058-059-091200-
/O.CON.KTOP.FG.Y.0016.000000T0000Z-191209T1200Z/
Jackson-Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-
Franklin-Coffey-Anderson-
Including the cities of Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Council Grove, Alma, 
Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico,
Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, 
Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett
252 AM CST Mon Dec 9 2019

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

* WHAT...Visibility one quarter to one half mile in dense fog.

* WHERE...Portions of east central and northeast Kansas.

* WHEN...Until 6 AM CST early this morning. The fog should rapidly
  clear from west to east during this time.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

KDS
3 follow-up statements
354 
WWUS73 KTOP 091148
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
548 AM CST Mon Dec 9 2019

KSZ024-037-038-091300-
/O.CAN.KTOP.FG.Y.0016.000000T0000Z-191209T1200Z/
Jackson-Morris-Wabaunsee-
Including the cities of Holton, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, and Paxico
548 AM CST Mon Dec 9 2019

...DENSE FOG ADVISORY WILL EXPIRE AT 6 AM CST THIS MORNING...

A cold front racing southeastward will scour out any remaining fog
over the next hour.

$$

KSZ040-056-058-059-091400-
/O.EXT.KTOP.FG.Y.0016.000000T0000Z-191209T1400Z/
Douglas-Franklin-Coffey-Anderson-
Including the cities of Lawrence, Ottawa, Burlington, Lebo, 
and Garnett
548 AM CST Mon Dec 9 2019

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 8 AM CST THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Anderson, Coffey, Franklin and Douglas Counties.

* WHEN...Until 8 AM CST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

KSZ026-039-054-055-091300-
/O.EXT.KTOP.FG.Y.0016.000000T0000Z-191209T1300Z/
Jefferson-Shawnee-Lyon-Osage-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Topeka, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, and Overbrook
548 AM CST Mon Dec 9 2019

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 7 AM CST THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Osage, Lyon, Shawnee and Jefferson Counties.

* WHEN...Until 7 AM CST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

KSZ008-009-020-021-034-091600-
/O.CON.KTOP.WI.Y.0014.000000T0000Z-191209T1600Z/
Republic-Washington-Cloud-Clay-Ottawa-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Minneapolis, 
and Bennington
548 AM CST Mon Dec 9 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Clay, Washington, Cloud, Republic and Ottawa Counties.

* WHEN...Northwesterly winds rapidly increase by 7 am, with the 
  strongest winds occurring before mid morning. Gusty winds 
  gradually subside through the mid afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KDS
402 
WWUS73 KTOP 091303
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
703 AM CST Mon Dec 9 2019

KSZ040-056-058-059-091415-
/O.CAN.KTOP.FG.Y.0016.000000T0000Z-191209T1400Z/
Douglas-Franklin-Coffey-Anderson-
Including the cities of Lawrence, Ottawa, Burlington, Lebo, 
and Garnett
703 AM CST Mon Dec 9 2019

...DENSE FOG ADVISORY IS CANCELLED...

Visibilities have improved to greater than 1 mile across the 
entire area. Therefore, the dense fog advisory has been cancelled.


$$

KSZ026-039-054-055-091415-
/O.EXP.KTOP.FG.Y.0016.000000T0000Z-191209T1300Z/
Jefferson-Shawnee-Lyon-Osage-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Topeka, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, and Overbrook
703 AM CST Mon Dec 9 2019

...DENSE FOG ADVISORY HAS EXPIRED...

Visibilities have improved to greater than 1 mile across the 
entire area. Therefore, the dense fog advisory has been allowed to
expire. 

$$

KSZ008-009-020-021-034-091600-
/O.CON.KTOP.WI.Y.0014.000000T0000Z-191209T1600Z/
Republic-Washington-Cloud-Clay-Ottawa-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Minneapolis, 
and Bennington
703 AM CST Mon Dec 9 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Clay, Washington, Cloud, Republic and Ottawa Counties.

* WHEN...Northwesterly winds rapidly increase by 7 am, with the 
  strongest winds occurring before mid morning. Gusty winds 
  gradually subside through the mid afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
795 
WWUS73 KTOP 091600
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1000 AM CST Mon Dec 9 2019

KSZ008-009-020-021-034-091700-
/O.EXP.KTOP.WI.Y.0014.000000T0000Z-191209T1600Z/
Republic-Washington-Cloud-Clay-Ottawa-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Minneapolis, 
and Bennington
1000 AM CST Mon Dec 9 2019

...WIND ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

Northwest winds will continue to be gusty through the morning, but
will remain below advisory criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Dec 8, 11:52 PM CST, 3 hours earlier.

Area forecast discussion, Dec 8, 11:52 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service Topeka KS
1152 PM CST Sun Dec 8 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Monday)
Issued at 316 PM CST Sun Dec 8 2019

A mild airmass resides over the area today. Temperatures warmed into
the low 50s under mainly cloudy skies. Water vapor imagery this
afternoon shows a cyclonic circulation near the central California
coast with a broad stream of Pacific moisture streaming over the
southwestern/southern portion of the CONUS. Flow aloft over the
region is nearly zonal. Tonight, a broad area of surface low
pressure will move over the area causing winds to shift to the
northwest. Breezy conditions set up tomorrow morning as the low
center moves east of the area. A tight pressure gradient with
pressure increases of around +6 mb for a few 3-hour periods will
occur Monday morning as higher pressure slides in from the north.
Winds will increase through the morning and begin decreasing during
the late afternoon. At peak, NW winds will be sustained at 20 to
25 mph with gusts of 30 and 35 mph. As the system moves east, a
narrow and quick moving band of precip could develop during the
late morning hours. Have gone with low end POPS, but if a band
does develop we could see some light rain/snow. No accumulations
are expected given low QPF and quick moving nature of the system.

More noteworthy will be the much cooler airmass of Canadian origin
that will accompany higher pressure following efficient CAA during
the morning hours. The typical diurnal trend in temperatures will
likely not be observed tomorrow with temperatures primarily falling
through the day. Cooler temps combined with breezy winds will create
wind chills in the teens and 20s - a big change from our nice
weekend weather.

.LONG TERM...(Monday night through Sunday)
Issued at 316 PM CST Sun Dec 8 2019

The long-term portion of the forecast is looking fairly inactive
as this point with high pressure mainly in control. A gradual
warming trend is expected through the workweek. The warmest
weather should occur late in the week when southerly winds are
more dominant across the area. Temperatures could return to the
50s by Friday. Otherwise, dry conditions are forecast into at
least the start of next weekend with no notable storm systems
impacting the region. The next best chance for precipitation
appears to be late next weekend as an upper trough moves over the
area with surface low pressure passing to our south. Will monitor
trends through the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1142 PM CST Sun Dec 8 2019

Eastern terminals of KTOP/KFOE remain the problem areas overnight
with periods of IFR and LIFR possible. Have tried to handle this
with a TEMPO since these areas likely remain on the edge of either
low stratus/fog. Could see a band of MVFR CIGS move back in after
the first patch gets pushed east of the terminals with FROPA near
the 12-13Z time frame. Post frontal stratus should clear the area
into the late morning or early afternoon with VFR conditions
returning.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Teefey
LONG TERM...Teefey
AVIATION...Drake
Hazardous weather outlook, Dec 8, 3:21 PM CST, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
321 PM CST Sun Dec 8 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-092130-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
321 PM CST Sun Dec 8 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Dec 8, 11:42 PM CST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
1142 PM CST Sun Dec 8 2019

KSZ054>056-058-059-090900-
Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Emporia, Osage City, Carbondale, Lyndon,
Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett
1142 PM CST Sun Dec 8 2019

Areas of dense fog with visibilities around one half mile or less
are possible through at least 3 AM. Use caution when traveling
and keep alert for sudden reductions in visibility. Remember to
use your low beam headlights and to keep plenty of distance
between your vehicle and the vehicle in front of you.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 2:18 AM CSTDense Fog AdvisoryTOPAnderson, Coffey, Douglas, Franklin, Jackson, Jefferson and 5 more5 hr

Nearby

Wind Advisories in Kansas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.